Concentrate on the Concentration! Double Checking Avoids Another Potential Disaster
- *Corresponding Author:
- Alexander Philip
ST3 Anaesthetics, Department of Anaesthetics
Kettering General Hospital, UK,
E-mail: [email protected]
Received Date: May 17, 2011; Accepted Date: June 15, 2011; Published Date: July 02, 2011
Citation: Pandey R, Philip A (2011) Concentrate on the Concentration! Double Checking Avoids Another Potential Disaster. J Anesthe Clinic Res 2:148. doi: 10.4172/2155-6148.1000148
Copyright: © 2011 Pandey R, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
The potential for inadvertent administration of wrong drug/wrong concentration of right drug as a result of drugs being packaged in ampoules of different concentration with very similar labeling has been in focus recently. We would like to share our experience in this regard. On a recent call to A&E the anaesthetic team was presented with a polytrauma case. A foundation year 2 trainee on placement in ITU accompanied the team. Being familiar with induction drugs and short acting opioids, the responsibility of drawing these up was given to the trainee. In addition to the induction drugs, the registrar was handed an unlabelled 5ml syringe containing 2ml of a clear fluid. On enquiry, the registrar was informed that the drug was alfentanil and it had been drawn from 2 ampoules. As the registrar was familiar with an alfentanil concentration of 500mcg.ml-1 (commonly used in a theatre setting), he expected to find 4mls in the syringe. On double checking, it was noticed that the ampoules from which the drug had been drawn were in fact 1ml alfentanil ampoules, however the concentration was 5mg. ml-1, hence the syringe contained 10mgs of alfentanil. Administration of 10mg alfentanil could have had disastrous consequences in an already haemodynamically compromised, hypovolaemic patient with a suspected head injury. Interestingly, the 1ml ampoule is marked on the labelling as being suitable for intensive care only.